MAUDE Adverse Event Report: BRAINLAB SE SPINE &TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE &TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01G
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the sacro-lumbar spine, for a posterior fusion of vertebrae l2 to s1, including decompression of l4 tumor, with intended placement of 9 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 3.0 after placing the intended spine screws, the surgeon determined from an intra-operative o-arm scan, that 3 of the 9 spine screws placed deviated from their intended positions, the surgeon decided to remove and re-place the 3 deviating screws (at left l3, left l5, and right s1) to their correct position with navigation at the very same surgery.According to the surgeon (treating clinician): -the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative o-arm scan, and the placement were corrected to their intended position with navigation at the very same surgery.- the outcome of the surgery was successful as intended, with all placements correct/accepted at the end of the surgery.- there was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): -the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative o-arm scan, and the placement were corrected to their intended position with navigation at the very same surgery.- the outcome of the surgery was successful as intended, with all placements correct/accepted at the end of the surgery.- there was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root causes for revised spine screw placements performed with the aid of navigation, are: - relative movements of the spine anatomy during the surgery between the instrumented vertebra and the navigation reference array fixated, due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.In this case a tumor at l4 was reported as the medical indication which further reduces spine stability.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Contributing factor is as follows: - movement of the non-brainlab screw mounted on the non-brainlab screwdriver, that was calibrated to navigation for instrument position display, changing the actual instrument geometry in comparison to the geometry calibrated to the navigation.The user communicated to have observed sporadic instrument inaccuracies of the screwdriver/screw during the placement at right s1 and to a lesser extent at left l3, left l5, in hindsight addressing this to the screws becoming inadvertently loose on the non-brainlab screwdriver during insertion.Such change of the calibrated instrument's geometry cannot be recognized by the navigation.The non-brainlab screwdriver used is not listed as compatible with the brainlab navigation, as per the brainlab instructions for use, therefore use of this instrument in combination with the brainlab navigation is not validated and not authorized by brainlab.Apparently, the full extent of the resulting deviation between the locations of the actual patient anatomy/calibrated instruments and the registered pre-placement patient image scan/calibrated tip position of the screwdriver displayed by the navigation during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7 brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE &TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24134411
Report Number8043933-2026-00003
Device Sequence Number10399886
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01G
Device Catalogue Number26663D
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2025
Initial Report FDA Received Date01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown